Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 149, NWS Lubbock, TX

June 20, 20137 counties in Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 20, 2013, 6:41 PM CDT for 7 counties in Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2013, 6:41 PM CDT (23:41 UTC)
Expired
Jun 20, 2013, 7:30 PM CDT
In force
49 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Parmer County, TX

The radar

The Lubbock radar (KLBB), 75 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2013-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2013-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-569 J/kg
Mixed-layer LCL
2097 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:18 PM CDT, 23 minutes earlier.

Area forecast discussion, Jun 20, 6:18 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
618 PM CDT THU JUN 20 2013

.AVIATION...
LOW VISBYS WILL CONTINUE THROUGH THE EARLY EVENING AS WINDS REMAIN
STOUT OUT OF THE SOUTH. THERE IS A SMALL CHANCE AT THUNDERSTORMS
CURRENTLY TO THE WEST OF KLBB TO AFFECT THAT TAF SITE LATER THIS
EVENING. HOWEVER...CONFIDENCE IS TOO LOW AT THE MOMENT TO INCLUDE
IN THE TAF. SIMILAR WINDS ON FRIDAY AFTERNOON WILL LIKELY LEAD TO
RESTRICTIONS TO THE VISIBILITIES DUE TO BLOWING DUST.

&&

.PREV DISCUSSION... /ISSUED 332 PM CDT THU JUN 20 2013/

SHORT TERM...
STRONG SURFACE HEATING CONTINUES THIS AFTERNOON IN MODEST MOIST
SOUTHERLY LOW LEVEL FLOW AND WEAK YET SLIGHTLY DIVERGENT SOUTHWEST
FLOW ALOFT. MOST SOLUTIONS DEVELOP SCATTERED THUNDERSTORMS INITIALLY
OVER NORTH-NORTHWEST ZONES OVER THE NEXT FEW HOURS...THEN SEND
OUTFLOW SOUTHWARD WHICH MAY SERVE AS FOCUS FOR STORMS OVER SOUTHERN
AREAS BY EARLY EVENING. ACTIVITY SHOULD ALSO BE INFLUENCED AGAIN BY
APPROACHING STORMS THROUGH EASTERN NEW MEXICO. MINOR CHANGES TONIGHT
THOUGH INCREASED THUNDERSTORM COVERAGE SLIGHTLY AND CONTINUED
BLOWING DUST MENTION CENTRAL AREAS INTO THE EVENING AS SURFACE WINDS
SHOULD STAY ELEVATED JUST ENOUGH. STILL ALSO ANTICIPATING AT LEAST
ISOLATED SEVERE THREAT WITH CAPES FROM 1500 TO 2500 JOULES PER
KILOGRAM THOUGH WINDS ALOFT DO NOT APPEAR STRONG ENOUGH TO SUPPORT
WELL ORGANIZED SYSTEMS TONIGHT. SOME CONCERN HOWEVER THAT SHOULD AN
OUTFLOW DEVELOP AS EXPECTED IT MAY SERVE AS ADDITIONAL FOCUS.
ACTIVITY SHOULD WANE OVERNIGHT THEN CLEAR OUT EARLY MORNING WITH A
POSSIBLE REPEAT TOMORROW AFTERNOON. MINOR CHANGES FRIDAY AS WELL.
RMCQUEEN

LONG TERM...
LITTLE CHANGE IN THINKING THROUGH THE EXTENDED WITH THE SOUTH PLAINS
REGION TO BE POSITIONED ON THE FRINGE OF SOUTHWEST FLOW ALOFT
THROUGH EARLY NEXT WEEK. THIS WILL OCCUR AS AN UPPER RIDGE AXIS
STRETCHES FROM NORTHERN MEXICO OFF TO OUR SOUTH AND EAST AND A
COUPLE OF ITERATIONS OF A WESTERN CONUS TROUGH EVOLVE. THIS PATTERN
WILL SUPPORT CONTINUED SOUTHERLY LOW-LEVEL FLOW AND TOASTY
TEMPERATURES AS SFC TROUGHING PERSISTS IN THE LEE OF THE ROCKIES.
EXPECT TEMPERATURES TO TOP OUT EACH DAY SEVERAL DEGREES ABOVE
AVERAGE...WITH LOWS ON THE WARM SIDE OF AVERAGE AS WELL. REGARDING
THUNDER CHANCES...BETWEEN THE WESTERN TROUGH AND EASTERN RIDGE A
PLUME OF SUB-TROPICAL MOISTURE WILL STREAM OVER FROM THE SOUTHWEST
AND COUPLED WITH STRONG HEATING...CONVERGENCE ALONG THE SFC TROUGH
POSITIONED SOMEWHERE NEAR/IN THE WESTERN ZONES AND PERHAPS EVEN WEAK
UPPER SUPPORT OCCASIONALLY GRAZING THE AREA...IT DOES APPEAR AT
LEAST THE WESTERN ZONES WILL SEE A CHANCE OF LATE AFTN/EVENING
STORMS THROUGH THE WEEKEND. GIVEN THE SOUTHWESTERLY STEERING
FLOW...ANY ACTIVITY WILL TRY AND MAKE SOME PROGRESS EASTWARD THOUGH
INCREASED CAPPING WILL TEND TO THWART THIS EFFORT SOMEWHAT.
HENCE...HAVE MAINTAINED POPS FRIDAY AND SATURDAY AFTN/EVENING
SPREADING EASTWARD ACROSS THE CAPROCK AND ALSO INSERTED LOW POPS ON
SUNDAY AFTN/EVENING TOO. MODEST INSTABILITY AND DEEP LAYER SHEAR
EACH AFTERNOON COULD ALSO SUPPORT A FEW STRONG TO SEVERE STORMS. IN
ADDITION...THE BREEZY SOUTHERLY WINDS EACH DAY COUPLED WITH ALL THE
FINE DUST SITTING ON THE TOP SOIL WILL LIKELY CREATE AREAS OF
BLOWING DUST...LIKE WE HAVE SEEN THE PAST TWO DAYS...AND HAVE ADDED
A MENTION IN THE GRIDS.

THIS PATTERN COULD PERSIST INTO MONDAY...BUT THE GFS PROGS THE SFC
TROUGH AND BETTER THUNDER CHANCES TO SHIFT A LITTLE FURTHER TO THE
WEST/NORTHWEST AND FOR THIS REASON HAVE KEPT THE FORECAST DRY THEN.
AFTER THAT...UPPER RIDGING IS FORECAST TO RETROGRADE WESTWARD AND
AMPLIFY OVER THE FOUR CORNERS. THIS WILL KEEP TEMPERATURES HOT
THOUGH LIKELY BRING AN END TO THUNDER CHANCES.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  91  64  93  65 /  40  20  30  20  20
TULIA         66  91  66  94  67 /  40  20  20  10  20
PLAINVIEW     68  92  68  93  68 /  40  20  20  10  10
LEVELLAND     67  93  68  94  68 /  40  20  20  10  20
LUBBOCK       68  92  69  94  70 /  40  10  20  10  10
DENVER CITY   67  94  67  95  67 /  40  20  20  20  20
BROWNFIELD    68  93  68  95  68 /  40  20  20  10  10
CHILDRESS     70  95  70  96  70 /  20  10  10  10  10
SPUR          71  95  70  97  71 /  20  10  10  10  10
ASPERMONT     72  95  71  98  72 /  10  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Jun 20, 11:56 AM CDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1156 AM CDT THU JUN 20 2013

TXZ021>044-211700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1156 AM CDT THU JUN 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS LATER TODAY WEST OF A
CHILDRESS TO POST LINE...WITH GREATEST CONCERN ACROSS THE NORTHERN
SOUTH PLAINS AND SOUTHWESTERN TEXAS PANHANDLE. MAIN THREATS WILL
BE BASEBALL SIZE HAIL...DAMAGING WINDS...AND PERHAPS AN ISOLATED
TORNADO. THE SEVERE WEATHER THREAT IS EXPECTED TO COMMENCE NEAR
THE STATE LINE BY MID AFTERNOON THEN EDGE EAST LATE IN THE
AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY
AFTERNOON AND EVENING...AND AGAIN SATURDAY AFTERNOON AND EVENING...
MAINLY ACROSS THE WESTERN SOUTH PLAINS AND EXTREME SOUTHWEST TEXAS
PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY REQUIRED LATE THIS AFTERNOON THROUGH
THE EVENING.

In the hours before

Special weather statement, Jun 20, 5:04 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
504 PM CDT THU JUN 20 2013

TXZ027-033-202230-
BAILEY-COCHRAN-
504 PM CDT THU JUN 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR COCHRAN AND BAILEY COUNTIES...

AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF MORTON...MOVING NORTH AT 20 MPH.
THIS STORM WILL AFFECT LOCATIONS IN AND AROUND MAPLE AND ENOCHS.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3399 10291 3390 10261 3366 10281 3373 10301
TIME...MOT...LOC 2204Z 202DEG 18KT 3378 10287

05
Special weather statement, Jun 20, 5:20 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
520 PM CDT THU JUN 20 2013

TXZ027-033-202245-
BAILEY-COCHRAN-
520 PM CDT THU JUN 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR COCHRAN AND BAILEY COUNTIES...

AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 34 MILES SOUTHWEST OF MULESHOE...MOVING EAST AT
35 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 55 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3422 10304 3426 10270 3373 10268 3378 10304
TIME...MOT...LOC 2219Z 266DEG 30KT 3394 10317

05
Special weather statement, Jun 20, 5:46 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
546 PM CDT THU JUN 20 2013

TXZ027-028-033-202315-
BAILEY-COCHRAN-LAMB-
546 PM CDT THU JUN 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR COCHRAN...LAMB AND BAILEY
COUNTIES...

AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF MORTON...MOVING NORTHEAST AT
25 MPH. THIS STORM WILL AFFECT LOCATIONS IN AND AROUND ENOCHS...THE
MULESHOE WILDLIFE REFUGE AND MAPLE.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3410 10280 3393 10251 3371 10276 3383 10297
TIME...MOT...LOC 2245Z 213DEG 21KT 3385 10282

05
Local storm report, Jun 20, 6:36 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
636 PM CDT THU JUN 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TSTM WND GST     LAZBUDDIE               34.39N 102.61W
06/20/2013  M63 MPH          PARMER             TX   BROADCAST MEDIA

            SCHOOLNET WEATHER STATION REPORT AT LAZBUDDIE HIGH

&&

EVENT NUMBER LUB1300389

CALDRICH

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:19 PM CDTSevere Thunderstorm WarningLUBCastro, Swisher26 min
Jun 20, 5:04 PM CDTSpecial Weather StatementLUBCochran26 min
Jun 20, 5:20 PM CDTSpecial Weather StatementLUBBailey25 min
Jun 20, 5:46 PM CDTSpecial Weather StatementLUBBailey29 min
Jun 20, 5:53 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran, Lamb52 min
Jun 20, 6:20 PM CDTSevere Thunderstorm WarningLUBCochran, Hockley, Lamb40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.